Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 565-

Stevens Johnson syndrome and neurotoxic effects of metronidazole

Rahul Magazine1, Bharti Chogtu2,  
1 Department of Pulmonary Medicine, Kasturba Medical College, Manipal University, Manipal, Karnataka, India
2 Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka, India

Correspondence Address:
Bharti Chogtu
Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka
India




How to cite this article:
Magazine R, Chogtu B. Stevens Johnson syndrome and neurotoxic effects of metronidazole .Indian J Pharmacol 2014;46:565-565


How to cite this URL:
Magazine R, Chogtu B. Stevens Johnson syndrome and neurotoxic effects of metronidazole . Indian J Pharmacol [serial online] 2014 [cited 2020 Oct 20 ];46:565-565
Available from: https://www.ijp-online.com/text.asp?2014/46/5/565/140602


Full Text

Sir,

Stevens Johnson syndrome (SJS) is a severe cutaneous adverse drug reaction and predominantly involves the skin and mucous membranes. In most cases developing SJS, the risks remain unidentifiable. [1] Drugs that commonly cause SJS are sulphonamides, nevirapine, allopurinol, lamotrigine, aromatic anticonvulsants, and oxicam nonsteroidal anti-inflammatory drugs (NSAIDs). Drugs with long half-lives are more likely to cause such fatal reactions than those with short half-lives. [2]

In Drug watch published in Jan-Feb 2014 issue of the Indian Journal of Pharmacology, the authors have reported a case of metronidazole-induced SJS in a patient in whom symptoms started 6 hours after first dose and progressed after second dose. [3] As mentioned by authors, there is one case reported by Piskin and Makkes in which patient started developing symptoms 1 day after initiating of metronidazole.

Authors have also reported that the cutaneous drug reaction was accompanied by early central nervous system (CNS) symptoms like dizziness, confusion, convulsions, and loss of consciousness for 15-20 min. They consider the CNS manifestations to be a part of SJS. However, in our view, the CNS symptoms experienced in this case can be explained separately as metronidazole-induced adverse effect. Though, metronidazole-induced encephalopathy is relatively rare, [4] it needs to be considered because of its use in both medical and surgical patients. CNS toxicity with metronidazole does not seem to be a dose- or duration-related phenomenon. [5] Magnetic resonance imaging (MRI) abnormalities are seen in most patients. Theories suggested for CNS changes include axonal swelling with increased water content due to toxic injury or localized reversible ischemia due to vascular spasm. [6] It can also be due to interstitial edema or purkinje cell damage due to binding of the metronidazole to neuronal ribonucleic acid (RNA), causing inhibition of protein synthesis and resulting in axonal degeneration. [6] The prognosis of metronidazole-induced CNS adverse effects is excellent, once metronidazole is stopped.

References

1Pushker N, Tandon R, Vajpayee RB. Stevens-Johnsons syndrome in India-risk factors, ocular manifestations and management. Ophthalmologica 2000;214:285-8.
2Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323-7.
3Mazumdar G, Shome K. Stevens-Johnsons syndrome following use of metronidazole in a dental patient. Indian J Pharmacol 2014;46:121-2.
4Huang YT, Chen LA, Cheng SJ. Metronidazole-induced Encephalopathy: Case report and review literature. Acta Neurol Taiwan 2012;21:74-8.
5Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Clin Neuropharmacol 2011;34:241-7.
6Ahmed A, Loes DJ, Bressler EL. Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy. Neurology 1995;45:588-9.